Relatives told to get hearts checked after Wigan dad’s death
Members of a Wigan family have been advised to undergo heart tests after the death of a dad.
An inquest heard bodybuilder John Baldwin’s heart problems may have been caused by his use of anabolic steroids, but experts could not say for certain that it was not a natural condition.
So consultant cardiologist Dr Haytham Hamdan advised his relatives to have scans to check on their hearts.
The advice came after relatives asked if Mr Baldwin’s heart problems could be hereditary, as his father has since been diagnosed with a heart problem and his five-year-old son Bobby is terminally ill with a different heart condition.
Dr Hamdan, who works for Wrightington, Wigan and Leigh Teaching Hospitals NHS Foundation Trust, said: “My advice to the family is the first relatives of Mr Baldwin, including brothers, sisters and his offspring, all of them need to have echo cardiograms, a scan of the heart, just to be on the safe side.”
The inquest at Bolton Coroner’s Court heard Mr Baldwin collapsed in the early hours of July 17 while at home on Laithwaite Road with his partner Stephanie Wareing.
She said something similar had happened a few weeks earlier, but this time he did not come round so she called 999.
Mr Baldwin, 36, was rushed to Wigan Infirmary by ambulance but could not be saved.
He had several health problems, including type-two diabetes and depression, and a scan before an operation on his leg in 2018 revealed a problem with his heart.
He was diagnosed with atrial fibrillation, a condition which causes an irregular heart rate, and saw a cardiologist.
He was then referred to Dr Hamdan, who saw him in June 2020 for a test which found a problem with his left ventricle. His heart was “very weak” and showed signs of failure.
Mr Hamdan wanted to do an angiogram to check for any blockages in his arteries, but Mr Baldwin decided against this.
The inquest heard Mr Baldwin drank alcohol and took anabolic steroids and cocaine, which can affect the heart.
Plans were made for a procedure to regulate his heart beat.
Mr Baldwin was given three types of medication to take before the procedure - two to help his heart and one to prevent blood clots - but complained of side effects.
Sadly, he died before the procedure could take place.
Dr Stephen Wells, honorary consultant histopathologist, carried out a post-mortem examination.
He said Mr Baldwin’s heart was “huge”, weighing 774g compared to 400g for a normal heart, and the left ventricular wall was more than double the expected thickness.
He had left ventricular hypertrophy, but Mr Wells did not know if it was due to hypertrophic cardiomyopathy or his use of anabolic steroids.
Dr Wells said there is evidence anabolic steroids make the heart larger, as well as other muscles in the body.
Tests showed he had consumed alcohol, cocaine and sildenafil, also known as Viagra.
His medical cause of death was recorded as acute left ventricular failure due to marked left ventricular hypertrophy, along with the cardio-toxic effects of cocaine and sildenafil.
Coroner Stephen Teasdale recorded Mr Baldwin died as a consequence of left ventricular failure with a background of cocaine and sildenafil use.
Thanks for reading. If you value what we do and are able to support us, a digital subscription is just £1 for your first month. Try us today by clicking here